Alert archive / Minnesota / Heat Advisories in 2020

Heat Advisory 2, NWS Twin Cities, MN

July 2, 20207 counties in Minnesota

NWS Twin Cities, MN issued this heat advisory at Jul 2, 2020, 3:09 AM CDT for 7 counties in Minnesota. It took effect at Jul 2, 2020, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 2, 2020, 3:09 AM CDT (08:09 UTC)
In effect from
Jul 2, 2020, 1:00 PM CDT
Expired
Jul 2, 2020, 7:00 PM CDT
In force
6 hr
Issued by
NWS Twin Cities, MN

Counties Anoka County, MN, Carver County, MN, Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Scott County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 22 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WWUS73 KMPX 020809
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
309 AM CDT Thu Jul 2 2020

MNZ060>063-068>070-022015-
/O.NEW.KMPX.HT.Y.0002.200702T1800Z-200703T0100Z/
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Including the cities of Minneapolis, Blaine, St Paul, Stillwater,
Chanhassen, Chaska, Victoria, Shakopee, and Hastings
309 AM CDT Thu Jul 2 2020

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

* WHAT...Heat index values in excess of 95 degrees are expected
  this afternoon and evening.

* WHERE...Hennepin, Anoka, Ramsey, Washington, Carver, Scott and 
  Dakota Counties.

* WHEN...From 1 PM this afternoon to 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
2 follow-up statements
210 
WWUS73 KMPX 021811
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
111 PM CDT Thu Jul 2 2020

MNZ060>063-068>070-030100-
/O.CON.KMPX.HT.Y.0002.000000T0000Z-200703T0100Z/
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Including the cities of Minneapolis, Blaine, St Paul, Stillwater,
Chanhassen, Chaska, Victoria, Shakopee, and Hastings
111 PM CDT Thu Jul 2 2020

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values in excess of 95 degrees.

* WHERE...Twin Cities metro area.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
419 
WWUS73 KMPX 030000
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
700 PM CDT Thu Jul 2 2020

MNZ060>063-068>070-030100-
/O.CAN.KMPX.HT.Y.0002.000000T0000Z-200703T0100Z/
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
Including the cities of Minneapolis, Blaine, St Paul, Stillwater,
Chanhassen, Chaska, Victoria, Shakopee, and Hastings
700 PM CDT Thu Jul 2 2020

...HEAT ADVISORY IS CANCELLED...

Drier air is moving in which has resulted in improving heat
indices this evening.

$$

Borghoff

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this heat advisory went out at Jul 1, 10:03 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jul 1, 10:03 PM CDT, 5 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1003 PM CDT Wed Jul 1 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 250 PM CDT Wed Jul 1 2020

Dominate feature during the short term period will be building
heights. These building heights will result in warming mid level
temps, weaker mid-level lapse rates, less instability, stronger
capping and much less convection than what we have seen the last few
days.

Today, mesoanalysis shows around 2000 j/kg of uncapped mlCAPE over
western WI. This area will be susceptible to isolated shower
development, though the HRRR and HopWRFs have been slowly backing
away from coverage of thunderstorms today, so have confined pops to
western WI and reduced them to 30s or less. There's no shear out
there today, so severe storms are no expected.

Tonight, the concern comes from the fact we'll have a baggy pressure
pattern resulting in light winds. Add in clear skies, dewpoints
around 70, and wet soils from recent rains and you have the
potential for developing some patchy fog. HREF is pretty aggressive
with creating fog/stratus in northern MN this evening, that builds
down into the northern half or so of our CWA through the night. For
this reason, added some patchy fog to the grids for tonight, basing
the area mentioned on the visibility forecast from consshort.

Thursday looks to feature even less cloud cover and a lower chance
for rain. Did leave a slight chance for afternoon storms in WI,
where many models develop some light QPF with a pool of slightly
higher instability, though the vast majority folks will remain dry.
With more sunshine, temperatures will be a couple of degrees warmer
tomorrow and will send afternoon heat indices into the mid 90s,
getting us into the area where there is a possibility of needing a
heat advisory in the metro, but that looks borderline right now.

.LONG TERM...(Friday through Wednesday)
Issued at 250 PM CDT Wed Jul 1 2020

All we can say about the long term is that we are locked into a hot
and humid weather pattern that looks to be going absolutely nowhere
through the middle of July. It doesn't look like we have any crazy
heat on the way, it's just solid summer warmth, with day after day
of highs around 90 and dewpoints near 70, with the only possibility
of reprieve being brief jaunts down to highs in the mid 80s. This is
a low confidence setup for precipitation chances, but we will be
near the northern edge of upper ridging, so we should have plenty of
opportunities for seeing thunderstorms develop within the
moist/unstable environment across the northern CONUS. However, with
the subtle forcing features for thunderstorms and the fact that
storms one day will often be influenced by what happened with storms
the previous day, you end up with what the NBM gave us, PoPs that
are basically climatology for Saturday night through Wednesday next
week.

Given forecast temperatures/dewpoints, we'll also see day after day
of afternoon heat indices in the 90-100 degree range. So pretty much
every day will be near the threshold for needing heat advisories. In
addition, this forecast has lows at MSP remaining 70 degrees or
warmer every morning. The low this morning was 73, which would make
this the second day in a row of not dropping below 70 so long as
something unexpected doesn't happen before midnight. If we go all
the way to next Wednesday without going below 70, that would push
the streak out to 9 days. The record for consecutive days of staying
70 or warmer was 11 back in July-Aug of 1935. This will be something
to keep an eye on, though if we ever see good thunderstorm activity
one day, the rain cooled air would likely send lows below 70 in the
Twin Cities.

For precipitation chances, they pickup Saturday night. On Saturday,
thunderstorms will develop across NoDak within a very unstable
environment ahead of a weak boundary. QPF forecasts from
deterministic models continue to indicate a complex developing out
of this that dives southeast toward central MN. Sunday precip
chances will be tied to where any surface boundaries and MCVs end up
from the Saturday activity. Next week is still looking potentially
more active as the ridge flattens out and the northern stream dips
back south. This pattern looks to hold until the end of next week,
when a central CONUS ridge looks to build again.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1003 PM CDT Wed Jul 1 2020

High clouds will decrease a bit later this evening and winds will
decouple. Areas of fog are expected to develop overnight, with
the most widespread and dense over central MN.

KMSP...Brief/patchy light fog is possible toward dawn Thursday
morning, otherwise no concerns.

/OUTLOOK FOR KMSP/
Fri...VFR. Wind SE 5 kts.
Sat...VFR. Wind SSW 5 kts.
Sun...VFR. Chc TSRA. Wind SW 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...MPG
AVIATION...Borghoff
Hazardous weather outlook, Jul 1, 9:09 PM CDT, 6 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
909 PM CDT Wed Jul 1 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
030215-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
909 PM CDT Wed Jul 1 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

Areas of dense fog are possible overnight, especially across
central Minnesota.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms from Saturday through Tuesday.
The threat for severe weather is low.

Hot and humid conditions are expected through at least early next
week. Heat indices in the 90s are possible during the afternoons.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Heat Advisories in Minnesota, 2020Every heat advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.